Alert archive / Tennessee / Frost Advisories in 2012

Frost Advisory 5, NWS Memphis, TN

October 10, 201211 counties in Tennessee

NWS Memphis, TN issued this frost advisory at Oct 10, 2012, 3:49 PM CDT for 11 counties in Tennessee. It took effect at Oct 11, 2012, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2012, 3:49 PM CDT (20:49 UTC)
In effect from
Oct 11, 2012, 1:00 AM CDT
Expired
Oct 11, 2012, 8:00 AM CDT
In force
7 hr
Issued by
NWS Memphis, TN

Counties Carroll County, TN, Chester County, TN, Decatur County, TN, Gibson County, TN, Hardin County, TN, Henderson County, TN, Henry County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 128 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WWUS74 KMEG 102049
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT WED OCT 10 2012

...AREAS OF FROST EXPECTED ACROSS PORTIONS OF WEST TENNESSEE LATE
TONIGHT INTO EARLY FRIDAY MORNING...

.CLEAR SKIES AND LIGHT WIND WILL RESULT IN TEMPERATURES DROPPING
INTO THE MIDDLE 30S TONIGHT PRODUCING CONDITIONS FAVORABLE FOR
FROST.

TNZ002>004-020-021-052>055-091-092-111300-
/O.NEW.KMEG.FR.Y.0005.121011T0600Z-121011T1300Z/
OBION-WEAKLEY-HENRY-GIBSON-CARROLL-MADISON-CHESTER-HENDERSON-
DECATUR-MCNAIRY-HARDIN-
INCLUDING THE CITIES OF...UNION CITY...MARTIN...DRESDEN...PARIS...
HUMBOLDT...MILAN...HUNTINGDON...JACKSON...LEXINGTON...SAVANNAH
349 PM CDT WED OCT 10 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TEMPERATURE/FROST COVERAGE...AREAS OF FROST ARE EXPECTED TO
  DEVELOP ACROSS THE ADVISORY AREA AS TEMPERATURES DROP INTO THE
  MIDDLE 30S. THE GREATEST COVERAGE SHOULD OCCUR WITHIN SHELTERED
  AREAS AND ALONG THE TENNESSEE RIVER VALLEY. 

* TIMING...FROST SHOULD BEGIN TO DEVELOP AFTER MIDNIGHT AND
  PERSIST FOR A FEW HOURS AFTER SUNRISE. 

* IMPACTS...SENSITIVE VEGETATION...FRUIT...AND FLOWERS COULD BE
  DAMAGED BY THE EXPECTED FROST. STEPS SHOULD BE TAKEN TO PROTECT SENSITIVE
  OUTDOOR VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JLH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this frost advisory went out at Oct 10, 3:44 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 10, 3:44 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT WED OCT 10 2012

.DISCUSSION...

CANADIAN HIGH PRESSURE WILL CONTINUE TO SETTLE OVER THE MID SOUTH
TONIGHT. THIS WILL PROVIDE FOR CLEAR SKIES AND LIGHT WINDS AS THE
ATMOSPHERE DECOUPLES LATER THIS EVENING. THIS PATTERN WILL PROVIDE
FAVORABLE RADIATIONAL COOLING CONDITIONS...ESPECIALLY OVER THE
EASTERN HALF OF THE FORECAST AREA. TEMPERATURES SHOULD BOTTOM OUT
IN THE MIDDLE 30S OVER MANY PORTIONS OF WEST TENNESSEE AND
POTENTIALLY EVEN COOLER IN SHELTERED LOCATIONS ALONG THE TENNESSEE
RIVER. THESE TEMPERATURES AND CONDITIONS SHOULD ALLOW FOR AREAS OF
FROST TO DEVELOP AFTER MIDNIGHT. A FROST ADVISORY HAS BEEN ISSUED
FOR THESE LOCATIONS LATE TONIGHT INTO EARLY THURSDAY MORNING.
ELSEWHERE...CHILLY CONDITIONS CAN BE EXPECTED BUT NOT COOL ENOUGH
TO SUPPORT FROST.

HIGH PRESSURE WILL MOVE QUICKLY EAST ON THURSDAY AND ALLOW FOR
RETURN FLOW TO SET UP IN EARNEST. TEMPERATURE AND MOISTURE
ADVECTION SHOULD DEVELOP WITH WARMER TEMPERATURES AND AN INCREASE
IN CLOUD COVER...ESPECIALLY BY AFTERNOON AND EVENING. LOW LEVEL
FLOW SHOULD STRENGTHENING THURSDAY NIGHT AS A LOW LEVEL JET NOSES
INTO THE OZARKS. THIS SHOULD SUPPORT THE DEVELOPMENT OF SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT WHICH
WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE FORECAST AREA
THROUGH FRIDAY MORNING. CONVECTION SHOULD DEVELOP ON THE COOL SIDE
OF A DEVELOPING WARM FRONT. ELEVATED INSTABILITY SHOULD INCREASE
AS WARM/MOIST FLOW OVERSPREADS NEAR SURFACE COOL/STABLE LAYER
THURSDAY NIGHT. ELEVATED CAPE VALUES SHOULD RISE TO AROUND 1000
J/KG WITH STEEP MID LEVEL LAPSE RATES IN EXCESS OF 6.5 C/KM. THIS
ELEVATED INSTABILITY COMBINED WITH STRONG FLOW IN EXCESS OF 40 KTS
THROUGH THE CLOUD BEARING LAYER MAY SUPPORT A FEW STRONG/SEVERE
STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AS
STORMS REMAIN ELEVATED. THE LOW LEVEL JET WILL WEAKEN BY FRIDAY
MORNING WITH DIMINISHING COVERAGE AND INTENSITY OF STORMS.

THE SURFACE WARM FRONT TO THE SOUTH WILL MIX QUICKLY NORTHWARD BY
FRIDAY EVENING PLACING MUCH OF THE AREA WITHIN THE WARM AND
HUMID WARM SECTOR. UPPER LEVEL RIDGING SHOULD ALSO BUILD OVER THE
AREA LATER FRIDAY AND WILL PERSIST THROUGH SATURDAY. THIS WILL
SUPPORT MAINLY DRY CONDITIONS AS THE WARM SECTOR WILL REMAIN
CAPPED AND RESULT IN TEMPERATURES RISING WELL INTO THE 80S BY
SATURDAY AFTERNOON WITH UNSEASONABLY HIGH HUMIDITIES.

A POTENT MID LEVEL SHORTWAVE TROUGH WILL EJECT FROM THE PLAINS
STATES INTO THE MID MISSISSIPPI VALLEY SATURDAY NIGHT INTO SUNDAY.
HEIGHT FALLS ASSOCIATED WITH THE SOUTHERN PERIPHERY OF THE TROUGH
WILL MOVE ACROSS THE FORECAST AREA SATURDAY NIGHT AND SUNDAY.
STRONG LOW AND MID LEVEL FLOW WILL ALSO ACCOMPANY THE TROUGH. A
WARM/MOIST LOW LEVEL ENVIRONMENT SHOULD BE IN PLACE IN ADVANCE OF
THE TROUGH. STRENGTHEN SHEAR COMBINED WITH AMPLE INSTABILITY AHEAD
OF THE APPROACHING TROUGH AND COLD FRONT WILL SUPPORT A SEVERE
WEATHER POTENTIAL DURING THIS PERIOD. THE GREATEST FORCING APPEARS
TO REMAIN TO OUR NORTH WHERE A SEVERE WEATHER OUTBREAK LOOKS
INCREASINGLY LIKELY. ACROSS OUR AREA...THERE SHOULD STILL BE SOME
SEVERE WEATHER POTENTIAL WITH POSSIBLE SEVERE WINDS AND HAIL.
THERE IS STILL SOME UNCERTAINTY WITH THIS SYSTEM AS IT REMAINS
SEVERAL DAYS OUT...BUT PLAN TO CONTINUE SEVERE MENTION IN LATEST
HAZARDOUS WEATHER OUTLOOK.

THE COLD FRONT SHOULD MOVE SOUTHEAST OF THE REGION BY SUNDAY NIGHT
WITH WEAK HIGH PRESSURE BUILDING IN. TEMPERATURES SHOULD REMAIN
MILD BEHIND THE FRONT INTO EARLY NEXT WEEK. QUICK ZONAL FLOW
SHOULD ALLOW FOR ANOTHER DISTURBANCE TO APPROACH BY THE MIDDLE OF
NEXT WEEK WITH INCREASING STORM CHANCES EXPECTED.

JLH

&&

.AVIATION...

18Z TAF SET

A WARM FRONT WILL BEGIN TO SURGE NORTH OVERNIGHT. EXPECT A CLOUD DECK
OF 4000 FT TO SPREAD OVER THE CWA. SOME LIGHT SHOWERS MAY OCCUR
ALONG THE MISSISSIPPI RIVER WESTWARD. WILL MENTION VCSH AT KJBR
AND KMEM AS A RESULT. CAN/T RULE OUT CIGS LOWERING TO MVFR AFTER
12Z. N WINDS AROUND 10 KTS WITH HIGHER GUSTS WILL BECOME NE AT 5
KTS OR LESS THIS EVENING. DIRECTION WILL SWITCH TO E AND
EVENTUALLY SE BY 15Z.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  46  75  61  79 /   0  10  40  30
MKL  36  69  56  74 /   0  10  60  40
JBR  42  71  58  74 /   0  10  70  30
TUP  42  75  56  79 /   0   0  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...FROST ADVISORY FROM 1 AM TO 8 AM CDT THURSDAY FOR CARROLL-
     CHESTER-DECATUR-GIBSON-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY-OBION-WEAKLEY.

&&
Hazardous weather outlook, Oct 10, 9:09 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
909 AM CDT WED OCT 10 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
909 AM CDT WED OCT 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INCREASING GULF MOISTURE THIS WEEKEND WILL ALLOW FOR A FEW STORMS
TO BECOME STRONG OR SEVERE ALONG A COLD FRONT FROM SATURDAY NIGHT
THROUGH MONDAY. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH A
SECONDARY THREAT OF LARGE HAIL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEKEND.

KRM

Nearby

Frost Advisories in Tennessee, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.